ArticleAACE clinical case reports
Encephalopathy After a High-Dose Dexamethasone Suppression Test in a Woman With X-Linked Ornithine Transcarbamylase Deficiency.
Article in AACE clinical case reports. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
0 citing papers in PubMed, 1 citations in OpenAlex.
No citing paper in PubMed yet.
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
3 authors at 2 institutions in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Background/Objective: The high-dose dexamethasone suppression test is a common and usually benign endocrine procedure. We report a patient with ornithine transcarbamylase deficiency (OTCD) who developed hyperammonemic encephalopathy after a high-dose dexamethasone suppression test. Case Report: A 46-year-old woman with a 1.3-cm right adrenal incidentaloma causing mild autonomous cortisol secretion underwent a high-dose dexamethasone suppression test for confirming adrenocorticotropic hormone independency. On the next day, she presented to the emergency room with confusion and somnolence. Her Glasgow Coma Scale score was 10 on arrival. The initial laboratory results showed ammonia, alanine transaminase, creatinine, and blood urea nitrogen levels of 289.51 (18.73-54.5) μg/dL, 21 (≤33) IU/L, 0.6 (0.6-1.1) mg/dL, and 13 (7-20) mg/dL, respectively. Electroencephalography showed triphasic morphology with no pathologies on brain imaging. Her husband told us that her brother and son had died in the neonatal period. On further review of medical records, we found that she was diagnosed as an OTCD carrier. We administered L-arginine, L-carnitine, rifaximin, and continuous renal replacement therapy. After 3 days, the serum ammonia level was 78.34 μg/dL with an increased Glasgow Coma Scale score of 15, and electroencephalography abnormalities disappeared. Discussion: Liver diseases and urea cycle disorders are the leading causes of hyperammonemia. This causes encephalopathy and death if the ammonia levels are too high. X-linked OTCD urea cycle disorder affects men more severely as they have only the carrier X chromosome. Glucocorticoids can exacerbate this disorder because they increase protein substrates converted to ammonia. Conclusion: This case reminds that it may be particularly important to have a complete medical history when administering glucocorticoids.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.